Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 247, NWS Northern Indiana

September 7, 1998Branch County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Sep 7, 1998, 2:09 AM EDT for Branch County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 1998, 2:09 AM EDT (06:09 UTC)
Expired
Sep 7, 1998, 2:55 AM EDT
In force
46 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Branch County, MI

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1419 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

934 
WUUS53 KIWX 070610 RRA
SVRFWA
MIC023-070655-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
109 AM EST MON SEP 7 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRANCH COUNTY IN SOUTH CENTRAL LOWER MICHIGAN

* UNTIL 255 AM EDT (155 AM EST)

* AT 206 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF COLDWATER MOVING EAST
  AT 35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  BRONSON
  COLDWATER
  QUINCY

LARGE HAIL IS LIKELY  SEEK SHELTER IMMEDIATELY.

JAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 10:01 PM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, Sep 6, 10:01 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
901 PM EST SUN SEP 6 1998

FNT BEGINNING TO SAG ACROSS SRN LWR MI THIS EVNG. BEST CONVECTION
SE ONTARIO AND NRN IL WITH ISOLD TSTMS XTNDG SEWD INTO PTNS W CNTRL
IND. MAIN FCST CONCERN FOR OVERNIGHT PD IS XTNT OF PCPN ACRS CWA.

ALL OF CWA STILL CAPPED ATTM AROUND 800MB AS INDCD BY 00Z DTX
SOUNDING. ADAP GRAPHICS AT 01Z INDC STG CAPPING NW IND ALG
WITH A RELATIVELY STABLE AREA. BEST MSTR FLUX CONVERGENCE E CNTRL
IL AND THINK TSTM COMPLEX NRN IL WILL MOVE/DEVELOP MORE TO THE
SE INTO SW PTN OF CWA AND CNTRL IN.

BETWEEN 22Z AND 00Z WINDS ALG SE LM SHORELINE BACKED TO THE
SOUTH IN RESPONSE TO WAVE DVLPG ALG FNT ACRS LM. THIS MAY
SLOW DOWN FNTL MOVEMENT INTO CWA TNGT AS WELL AND ALLOW MORE MSTR
TO POOL ALG FNT AS IT MOVES ACRS NRN/CNTRL IN.

OVERALL THINK THAT LACK OF DYNAMICS/LL CONV WILL LIMIT TSTM DVLPMT
ALG FNT ACRS SRN LWR MI... SO THE IL COMPLEX IS THE ONE TO WATCH AS
ACTVTY BACKBLDS TWD WI/IA BDRS. AS PREVIOUSLY STATED... IF FNT SLOWS
CONVECTION MAY BE ABLE TO FILL IN MORE BETWEEN 06Z-12Z ACRS PTNS
NRN/CNTRL IN.

WILL HOLD ONTO LIKELY POPS FOR MOST OF IND WITH MAIN EMPHASIS SW AND
SRN PTNS CWA. MAY SHAVE POPS NRN PTNS CWA TO MESH WITH GRR/CLE
UPDATES.

IWX...NONE

JAH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:12 AM EDTSevere Thunderstorm WarningIWXHillsdale33 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.